Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 9, NWS Sacramento, CA

December 6, 2021

NWS Sacramento, CA issued this winter storm watch at Dec 6, 2021, 2:08 PM PST. It took effect at Dec 8, 2021, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 6, 2021, 2:08 PM PST (22:08 UTC)
In effect from
Dec 8, 2021, 4:00 PM PST
Expired
Dec 7, 2021, 1:16 PM PST
In force
Issued by
NWS Sacramento, CA

The text

As transmitted.

865 
WWUS46 KSTO 062208
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
208 PM PST Mon Dec 6 2021

...Winter storm will bring mountain snow late Wednesday afternoon
into Thursday ...

.A storm system will approach northern California on Wednesday afternoon,
bringing with it accumulating snowfall into Thursday afternoon.
Snow levels start out 6000 to 7000 feet falling to 4500 to 5500 
feet Thursday morning. The heaviest snow is expected Wednesday
night into Thursday morning with the majority of the accumulation 
above 5500 feet but some light accumulation is possible down to 
4500 feet. If you have mountain travel plans be prepared for 
winter driving conditions, chain controls, and travel delays. 

CAZ068-069-071300-
/O.NEW.KSTO.WS.A.0009.211209T0000Z-211210T0000Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
208 PM PST Mon Dec 6 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON ABOVE 5500 FEET...

* WHAT...Heavy snow possible. Plan on difficult travel conditions,
  including during the morning commute on Thursday. Total snow
  accumulations of 3 to 7 inches, with localized amounts up to 10
  inches, are possible.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...From Wednesday afternoon through Thursday afternoon.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
2 follow-up statements
861 
WWUS46 KSTO 071116
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
316 AM PST Tue Dec 7 2021

...Winter storm will bring mountain snow late Wednesday afternoon
into Thursday ...

.A storm system will approach northern California on Wednesday
afternoon, bringing with it accumulating snowfall into Thursday
afternoon. Snow levels start out 6000 to 7000 feet, falling to
4500 to 5500 feet by Thursday morning. The heaviest snow is 
expected Wednesday night into Thursday morning with the majority 
of the accumulation above 5500 feet. Lighter accumulations are 
possible down to 4500 feet. If you have mountain travel plans, be
prepared for hazardous winter driving conditions, chain controls,
and travel delays.

CAZ068-069-080000-
/O.CON.KSTO.WS.A.0009.211209T0000Z-211210T0000Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
316 AM PST Tue Dec 7 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY AFTERNOON ABOVE 5500 FEET...

* WHAT...Heavy snow possible. Plan on difficult travel 
  conditions, including during the morning commute on Thursday. 
  Total snow accumulations of 3 to 7 inches, with localized 
  amounts up to 10 inches, are possible.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...From late Wednesday afternoon through Thursday 
  afternoon.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
026 
WWUS46 KSTO 072116
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
116 PM PST Tue Dec 7 2021

...Mountain snow returns late Wednesday afternoon and into
Thursday...

.A storm system will approach northern California on Wednesday
afternoon, bringing with it accumulating snowfall into Thursday
afternoon. Snow levels start out 6000 to 7000 feet, falling to
4500 to 5500 feet overnight and into Thursday morning. The 
heaviest snow is expected overnight and early Thursday with the 
majority of the accumulation above 5000 feet. Can't rule out some 
light flurries down to 3500 to 4000 feet as the system exits the 
region later on Thursday. If you have mountain travel plans, be 
prepared for hazardous winter driving conditions, chain controls, 
and travel delays.

CAZ068-069-081415-
/O.UPG.KSTO.WS.A.0009.211209T0000Z-211210T0000Z/
/O.NEW.KSTO.WW.Y.0022.211209T0000Z-211210T0000Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
116 PM PST Tue Dec 7 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM
PST THURSDAY ABOVE 5000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 5 to 10 inches above 5000 ft, with
  localized amounts up to 15 inches above 8000 ft.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...4 PM Wednesday to 4 PM Thursday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 6, 3:15 AM PST, 10 hours 53 minutes earlier.

Area forecast discussion, Dec 6, 3:15 AM PST, 10 hours 53 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
315 AM PST Mon Dec 6 2021

.SYNOPSIS...
Dry weather with areas of dense Valley fog this morning. A few
showers will be possible this afternoon and overnight as a weak
system moves through. A colder weather system could bring
mountain snow, light Valley showers, and colder temperatures late
week.

&&

.DISCUSSION...
IR satellite imagery shows high clouds streaming into Northern
California early this morning ahead of the weather system that is
slated to move through the area later today. Fog developed late
last evening for portions of the Valley and Motherlode and will
continue through the early morning hours. A weather system will
drop north from the Gulf of Alaska into Northern California today.
This will bring a quick round of light precipitation hitting
Shasta County by late morning and moving south through interior
Northern California through the afternoon and evening hours. QPF
will be limited with this system with only a few hundredths for
most locations and up to 0.25 inch for the Sierra south of Highway
50. Light snow showers are possible at the highest elevations with
a couple of inches forecast south of Highway 50. Temperatures will
also be much cooler yesterday for most locations (those that were
not impacted by stratus). 50s are forecast across the Valley and
foothills, a 10-20 degree drop from yesterday for many locations,
with 40s and 50s in the mountains.

Dry weather returns Tuesday with clearing skies and slightly
warmer temperatures. Then ensemble guidance continues to indicate
another weather system pushing south from the Gulf of Alaska
Wednesday into Thursday, bringing another round of precipitation.
At this point there looks to be more moisture associated with
this system than the Monday system, though the track of the
weather system means the majority of precipitation will fall over
the Sierra. QPF did increase with the latest model guidance,
mainly for the Sierra and foothills, with around 0.5-1.5 inch of
liquid precipitation over the Sierra and only 0.3-0.25 inch in the
Valley. This is a colder system so snow levels will quickly fall
from around 6500 feet Wednesday evening to 4000-4500 feet by
Thursday morning, which corresponds with the period of heaviest
precipitation. With the higher QPF, snow amounts have increased
slightly as well. Anywhere from 6-14 inches is possible above 5000
feet, with lighter amounts down to 4000 feet. Uncertainty still
remains in forecast timing and amounts with this system, so keep
an eye out for forecast updates. -HEC

&&

.EXTENDED DISCUSSION (Friday THROUGH Monday)...
Long wave trough that should bring Norcal's first significant
precip in about a month's time (i.e. Nov 8-9) during the middle of
this week is forecast to progress Ewd across NOAM Fri and through
the weekend. A drier but cool NW flow pattern is likely to
develop over Norcal on Fri before transitioning to cyclonic Wly
flow Sat/Sun with the positioning of the GOA/Yukon upper low. The
associated frontal precip band should move onshore into the Pac NW
early in the weekend trailing to the SW and across the NW portion
of CA and potentially into our NW mountain zones. Many of
ensemble members show an aggressive digging trough over the Ern
Pac into early next week which may temporarily lift the frontal
band Nwd and slow its Ewd progression on Sun before it moves
onshore early next week. This looks as if it will be a multi-day
precip event for Norcal with at least a weak AR, if not moderate
AR intensity especially for coastal locations next week. With the
origin of this low from the Bering Sea and Arctic influences as
well, this will be a cold system with the potential for heavy
Sierra snowfall as well. Timing may vary given the amplitude of
this digging system, but as of now the 13th-15th looks to be main
impact period. Until this system impacts Norcal, the clearer skies
Fri/Sat mornings could produce frosty/freezing temps which may
warrant the initial frost/freeze headlines. Max temps will be
slightly below normal as well. JHM

&&

.AVIATION...
Areas of LIFR conditions Nrn Sac Vly until 15-17z before
improving to VFR with chance of showers and MVFR conditions after
20z. Mostly MVFR conditions in the Srn Sac/Nrn San Joaquin Vly
improving to VFR conditions with chance of showers after 20z.
Widespread MVFR to LIFR conditions developing over the mountains
including Sierra Nevada this afternoon as precip develops. Then
clearing from N to S beginning this evening in the Nrn Sac Vly and
working Swd overnight. Winds mostly below 10 knots.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.

&&

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.